Resources for Consumers

Resources for Consumers

Consumer Q/A: IRIS in People Who Take ART for HIV

September 2017

The New York State Department of Health AIDS Institute has released a new guideline about diagnosing and treating immune reconstitution inflammatory syndrome, or IRIS. This Q/A fact sheet covers the topics in the guideline and can help people with HIV talk with their healthcare providers about IRIS.

About the Guideline

What is the purpose of the guideline? The guideline is a set of recommendations for healthcare providers. It explains how to define, screen for, diagnose, and treat IRIS.

Who wrote the guideline? The guideline was written by a group of healthcare providers in New York who specialize in treating people who have HIV infection. It was also reviewed by people living with HIV. The recommendations are based on research studies and the doctors’ experience treating patients.

What is IRIS?

What is IRIS? “IRIS” is short for “immune reconstitution inflammatory response.” It is an illness or set of symptoms that can occur as a person’s immune system gets stronger after she or he starts antiretroviral therapy (ART).

IRIS is a sign that the immune system is getting stronger.

When IRIS occurs, it happens because a person’s immune system may fight a disease that (1) was already treated or is being treated or (2) was already there but had not been diagnosed.

Common symptoms include fevers, fatigue, abdominal pain, and skin rashes.

IRIS usually lasts for a few weeks.

What is inflammation? Inflammation normally occurs when a person’s immune system fights an infection or some other illnesses. For example, inflammation is what makes people feel terrible when they have the flu. With IRIS, inflammation can occur at an unusually high level as the immune system gets stronger.

When does IRIS start? IRIS usually occurs in the first 4 to 8 weeks after a person starts ART, but it can happen later.

Does everyone who starts ART get IRIS? No. Most people who start ART do not get IRIS. IRIS occurs most often in people who have a very low CD4 count (usually under 200) when they start ART.

What illnesses are associated with IRIS? The most common illnesses associated with IRIS are listed below.

  • CMV retinitis
  • hepatitis B and C (HBV and HCV)
  • cryptococcal meningitis
  • progressive multifocal leukoencephalopathy (PML)
  • tuberculosis (TB)
  • herpes simplex virus (HSV)
  • varicella zoster virus (VZV)
  • Mycobacterium avium complex (MAC)
  • cerebral toxoplasmosis
  • autoimmune diseases
  • skin diseases
  • Kaposi’s sarcoma (KS)

Diagnosing IRIS

How will I or my healthcare provider know if I have IRIS? There is no specific test to diagnose IRIS. Healthcare providers make the diagnosis after ruling out other problems (such as a bad reaction to ART medications, untreated infection, or other disease).

The main symptoms of IRIS are symptoms related to the inflammation and may include fevers, extreme fatigue, skin rashes, and swelling of lymph nodes or other areas with infection.

People with IRIS usually feel sick. However, IRIS symptoms can vary depending on the underlying illness.

In general, anyone who starts to feel sick after starting ART should tell his or her healthcare provider immediately.

Treating IRIS

How is IRIS treated? Mild IRIS, which signals that the body’s immune system is improving, usually does not require any treatment. A person may just have to “ride it out” and possibly use medications such as acetaminophen or ibuprofen to lessen symptoms.

Severe IRIS, which may keep a person from engaging in regular, daily activities, does require treatment. Without treatment, some severe IRIS may cause permanent disability, such as blindness from cytomegalovirus (CMV). Severe, life-threatening IRIS that does not go away on its own is rare.

Are there any ART drugs that do not cause IRIS? ART drugs themselves do not cause IRIS. IRIS is caused by the recovery of the immune system that was weakened by HIV.

How is IRIS treated? A person who is diagnosed with IRIS will be treated for the underlying condition triggered by IRIS and may receive medications such as acetaminophen or ibuprofen. For severe IRIS, he or she may receive prednisone or other corticosteroids.

Continuing ART

Will I have to stop ART if I have IRIS? ART is usually continued. Your healthcare provider might consider stopping your ART in life-threatening cases in which treatment did not result in improvement.

If I have to stop taking ART, will I get IRIS again when I resume ART? You could. Risks of stopping ART include acquiring a new opportunistic illness as well as IRIS occurring when therapy is started again later.

Learn More About IRIS

Online Resources for Education, Information, and Services

May 2019

EDUCATION

LAW

SERVICES

National Institutes of Health (NIH): ClinicalTrials.gov